State Health Director Warns That ASPIRIN Contains Ingredients That Are DANGEROUS To Children and Teenagers


City of Berkeley Public Health Division
1947 Center Street, Second Floor, Berkeley, CA 94704
Map to Public Health Division

510-981-5300 (Phone)   510-981-5395 (Fax)   510-981-6903 (TDD)
PublicHealth@cityofberkeley.info

Monday - Friday: 8:00am - 5:00pm


Parents and caregivers should use medicines that contain acetaminophen to treat flu or cold symptoms or chickenpox in children and teenagers because aspirin contains ingredients that have been linked to a rare disease.

Salicylates, the main ingredients found in aspirin, have been associated with the development of a rare condition known as Reye's syndrome, a disease that can lead to coma, brain damage and even death in children and teenagers suffering from the flu, flu-like illnesses or chickenpox.

If children and teenagers have flu symptoms, it is very important for parents and caregivers to remember not to give them aspirin as a remedy.  In general, children and teenagers should not be given aspirin or aspirin-containing products unless prescribed by their physician.

Medicines that contain acetaminophen, such as Tylenol®, Datril®, Liquiprim® and Tempra®, should be used to treat symptoms of flu and colds, such as fever, headache, muscle aches, coughing and sore throat, in children and teenagers. 


Click here for more information: Center for Disease Control